Kentucky, 2011

Flooding in Kentucky, December 1 to 3, 2011

December 1 to 3, 2011 · NWS LMK · 4 events in 3 counties and zones

Heavy rains over a 2 day period in late November brought minor flooding to several larger rivers across central Kentucky in early December. Flooding developed on the Rolling Fork and Green Rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Heavy rains over a 2 day period in late November brought minor flooding to several larger rivers across central Kentucky in early December. Flooding developed on the Rolling Fork and Green Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Nov 30, 11:22 PM EST, 38 minutes earlier.

Area forecast discussion, Nov 30, 11:22 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1122 PM EST WED NOV 30 2011

...Updated Aviation Discussion...

.Short Term (Tonight and Thursday)...

Afternoon satellite shows partly to mostly sunny skies across
southern Indiana and central Kentucky.  Atmospheric moisture
continues to decrease as high pressure builds in from the west.
With solar insolation kicking up, temperatures have rebounded into
the lower 40s across southern Indiana and the western half of
Kentucky.  Over our eastern/Bluegrass areas, temperatures are still
in the upper 30s to near 40.  Once clouds clear out over there, I
think we'll see temps rise another degree or so before falling
through the late afternoon and into the evening hours.  By evening,
temperatures across the area should be in the lower to middle 30s.

For tonight, consensus of the model guidance suggests mostly clear
skies and chilly temperatures.  Current AllBlend guidance takes
readings down into the mid 20s.  Am thinking that low to mid 20s
will probably be the case as the combination of clear skies and
light winds should make radiational cooling a pretty good bet.

High pressure will hold sway during the day on Thursday with mostly
sunny skies expected.  Highs will warm into the upper 40s to around
50 in the north with lower 50s across the south.  The warmest temps
will likely be along the KY/TN border where 53-56 degree readings
will be possible.

.Long term (Thursday Night - Wednesday)...

We'll be dry at the beginning of the long term forecast period.  A
weak frontal boundary will pass to our north Friday but should only
bring us some clouds, no precip.  High temperatures Thurs/Fri should
be in the upper 40s and lower 50s with low temperatures in the lower
30s.

A stronger cold front and upper level trough will approach the area
Saturday.  Ahead of this system, southerly winds should allow temps
to warm into the mid to upper 50s.  Rain will arrive ahead of the
front Saturday night west of I-65, spreading east through the rest
of our area early Sunday.  Sunday/Sunday night should be pretty
rainy with multiple waves riding along the frontal boundary.  These
waves will originate from an upper trough anchored over the SW
CONUS.  Models vary on how quickly this upper trough will eject out
of the SW CONUS.  Also a secondary upper trough will move through
southern Canada early next week.  The position of the 2 troughs and
how much they phase or separate will determine how long it continues
to precipitate Monday/Tuesday and what type of precip we receive.
The 12Z GFS indicates that the colder air will arrive in time to
change precip over to rain/snow mix or maybe even just light snow.
The 12Z ECMWF indicates a slower arrival of colder air which would
result in only a small chance for a rain/snow mix as precip ends.
With the varying model solns for Mon/Tues, a low confidence forecast
exists.

Either way, the cold air should be well established over the area by
Wed with high temperatures only reaching the mid to upper 30s.  Low
temperatures will drop into the mid 20s.

&&

.Aviation (06Z TAF Issuance)...

High pressure will keep winds light and skies mostly clear during
this TAF period.  The only question is fog.  Right now it looks like
the worst of any fog development Thursday morning will stay to the
east and south of the terminals.  Will throw in a TEMPO MVFR BR at
BWG for just a few hours since they fog in so easily.  Could see a
brief dip to 5SM at LEX around dawn but will leave that out of the
TAF at this time since chances are low and any restriction would be
brief.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......MJ
Long Term........AMS
Aviation.........13
Hazardous weather outlook, Nov 30, 11:11 PM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1111 PM EST WED NOV 30 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>065-067-
070>072-020415-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
1111 PM EST WED NOV 30 2011 /1011 PM CST WED NOV 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL BRING PRECIPITATION TO THE AREA SATURDAY NIGHT
THROUGH TUESDAY. WHILE MOST OF THIS PRECIPITATION WILL FALL AS
RAIN...A LIGHT RAIN AND SNOW MIX MAY FALL AS PRECIPITATION ENDS
LATE MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KYZ066-073>078-081-082-020415-
CASEY KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-
RUSSELL KY-CUMBERLAND KY-CLINTON KY-
1111 PM EST WED NOV 30 2011 /1011 PM CST WED NOV 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

PATCHY FOG WILL BE POSSIBLE TOWARDS DAWN...ESPECIALLY IN VALLEYS.
WITH TEMPERATURES FALLING INTO THE 20S SOME SLICK SPOTS WILL BE
POSSIBLE...ESPECIALLY ON BRIDGES AND OVERPASSES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL BRING PRECIPITATION TO THE AREA SATURDAY NIGHT
THROUGH TUESDAY. WHILE MOST OF THIS PRECIPITATION WILL FALL AS
RAIN...A LIGHT RAIN AND SNOW MIX MAY FALL AS PRECIPITATION ENDS
LATE MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Nelson

When
December 1, 12:00 AM EST to December 2, 3:00 AM EST
Where
Nelson County, 3.84 mi W of Boston to 2.93 mi WSW of Boston
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.779, -85.740

Minor flooding occurred on the Rolling Fork River at Boston the first two days in December. The river peaked 40.2 feet at 1 am on December 1st. Flood stage at Boston is 35 feet.

Flood, Butler

When
December 1, 12:00 AM CST to 3:50 AM CST
Where
Butler County, 1.29 mi ENE of Woodbury to 1.42 mi ENE of Woodbury
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.189, -86.630

Heavy rains in late November brought minor flooding to the Green River at Woodbury on December 1st and 2nd. The river crested at Woodbury at 35 feet at 5 am December 1st and fell below flood stage at 4 am December 2nd. Flood stage is 33 feet. Downstream of Woodbury, the Green River barely reached flood stage at 17 feet during the afternoon of December 2nd.

Flood, Butler

When
December 1, 12:00 AM CST to December 3, 3:50 AM CST
Where
Butler County, Rochester to 0.94 mi ESE of Rochester
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.220, -86.900

The Green River at Rochester crested at 18.0 feet around 4 AM CST on December 1. The river had been above flood stage since late November Flood stage at Rochester is 17 feet. Minor flooding occurs at this level.

Flood, Edmonson

When
December 1, 12:00 AM CST to 3:00 PM CST
Where
Edmonson County, Brownsville to 1.75 mi NE of Brownsville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.180, -86.270

The Green River at Brownsville had been in flood since late November, cresting around 20.8 feet late in the evening of November 30.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350267, 350268, 357688, 357689.